Jaw and cheekbone pain due to prednisolone? - LUPUS UK

LUPUS UK

30,223 members26,796 posts

Jaw and cheekbone pain due to prednisolone?

Sandy1212 profile image
12 Replies

I’m on 40mg on prednisolone due to having a bad flare. I do usually get jaw pain but only when im eating and it’s not all the time but i noticed today that it’s a bit worse and my cheekbones has started hurting as well. Is this a normal side effect? And is there anything (other than taking painkillers) that i can do to relieve it?

Thanks! Xx

12 Replies
PMRpro profile image
PMRpro

I don't think it is a normal side effect - I have never heard anyone on my home forum mention that and we are all on pred all the time for years.

The jaw pain when chewing gets mentioned a lot - it is a symptom of GCA for us so of concern.

I would speak to my GP - who'll probably say he doesn't know ...

Sandy1212 profile image
Sandy1212 in reply to PMRpro

Ah right well thanks for telling me! I have seen my rheum dr today and they told me it’s most likely something called TMJ dysfunction? I had an xray as well and i am just waiting for the full report but the preliminary reading is nothing damaging so hopefully everything is okay!

PMRpro profile image
PMRpro in reply to Sandy1212

Sounds more likely yes.

Sandy1212 profile image
Sandy1212

No definitely not apart from a runny nose xx

GloomyEeyore profile image
GloomyEeyore

I have probable Behçet’s and have bad jaw pain, worse when eating. It also cracks a lot. I was being seen, (been put on hold due to Covid), at the local dental hospital and have been diagnosed with Temporomandibular joint dysfunction (TMJ). Was given exercises that do help. First is push your tongue to the roof of your mouth as far back as you can and slowly open your mouth. Do this five times, several times a day. Second is to close your your mouth. Press it underneath, using a thumb, and then try and open your mouth. Do this five times several times a day too. Was also told to apply heat and keep my teeth apart when I close my mouth. Teeth clenching and/or grinding can make it worse although I had no signs of doing this.

Maybe these exercises will help you, even if it’s not TMJ.

Sandy1212 profile image
Sandy1212 in reply to GloomyEeyore

Thank you for the exercises! I will give these a try

Jobie1 profile image
Jobie1

I too get jaw pain on my pred. I’ve been on 40 mg since March, I’m on 35mg now and can’t wean below it. The pain I get is only when eating and my jaw aches like I have been sat chewing on a hard chewy sweet for hours.. when in reality I’ve only been eating food for a few seconds. I thought I was going mad till I found an article and they it is a side effect of Prednisolone. Mine is only upon eating. However my nails have gone funny breaking away, my skin is itching and I have other symptoms from the length and time I have been on the dose x

Sandy1212 profile image
Sandy1212 in reply to Jobie1

Hi Jobie1, thanks for posting. wow you have been on a high dose for quite a while! Have you spoke to your drs about your symptoms and if so, what did they say? In terms of your nails, i found that taking a calcium supplement (a liquid one) helped strengthen them x

Jobie1 profile image
Jobie1 in reply to Sandy1212

I know. I’ve tried to wean off three times now. I got down to 30 mg then had 4 days of nightmare trying to get back under control. Yes the dr is aware and he’s been talking to specialists about further treatment. I think I’m going to have to try and wean by 1mgs rather than 4mg tablets and slower than week decreases . I’m taking zinc and selenium but I will look at the calcium supplement x

Sandy1212 profile image
Sandy1212 in reply to Jobie1

Well i hope the specialists will be more helpful and you’ll be able to wean off the steroids without as much struggle! X

PMRpro profile image
PMRpro in reply to Jobie1

However - while it MAY be a side effect of pred, it could equally be GCA causing jaw claudication which also only happens when eating, resolving when you stop chewing only to start again when you eat again.

harmony2 profile image
harmony2

Sandy1212 Looks like you have some leads. Though I take prednisolone I’m not at high doses. sorry I can’t add insight.

You may also like...